Prophylactic antiepileptic drug use is associated with poor outcome following ICH
Introduction: Intracerebral hemorrhage (ICH) is associated with a risk of early seizure and guidelines recommend consideration of prophylactic antiepileptic drugs (AEDs) for some patients, although the utility is uncertain. Methods: We analyzed data from the placebo arm of the Cerebral Hemorrhage and NXY-059 Trial (CHANT), an international multicenter randomized trial of a potential neuroprotectant that enrolled patients within 6 h of the onset of acute ICH. Logistic regression analyses were performed to determine whether early AED use was associated with poor outcome at day 90, defined as a modified Rankin Scale of 5 or 6 (severely disabled or dead). Results: Excluding patients who were previously on AEDs, the primary analysis included 295 patients. The median ICH volume at admission was 14.9 (interquartile range, IQR 7.9-32.7) ml and the mean was 23.3 (±SD 22.8) ml. Seizures occurred in 5 patients (1.7%) after enrollment and 82 patients (28%) had a poor outcome at day 90. AEDs were initiated on 23 patients (8%) without documented seizure during the first 10 days of the trial. In logistic regression, initiation of AEDs was robustly associated with poor outcome (OR 6.8; 95% CI: 2.2-21.2, P = 0.001) after adjustment for other known predictors of outcome after ICH (age, initial hematoma volume, presence of intraventricular blood, initial Glasgow coma score, and prior warfarin use). Conclusions: In this clinical trial cohort, seizures were rare after the first few hours following ICH. In addition, prophylactic AED use was associated with poor outcome independent of other established predictors. Given the potential for residual confounding in this cohort, a randomized trial needs to be performed. © 2009 Humana Press Inc.
Digital Object Identifier (DOI)
Messé, Steven R.; Sansing, Lauren H.; Cucchiara, Brett L.; Herman, Susan T.; Lyden, Patrick D.; and Kasner, Scott E., "Prophylactic antiepileptic drug use is associated with poor outcome following ICH" (2009). Neurology Articles. 556.